In my last post, I described the long, crooked path I walked to finally arrive at an initial diagnosis. It was a slight relief to finally have a label for the things that had been happening to me, and as I was leaving the neurologist’s office from that momentous diagnostic visit clutching my little bag of Azilect samples, I remember thinking to myself, “Well. Parkinson’s disease. Maybe that’s not so bad. Michael J. Fox has Parkinson’s, and look how cool he is. And if I only have to take one of these pills a day, I can do that. Yeah – Parkinson’s; at least it’s not a brain tumor.”
My wife was out of the country on an extended academic trip to Africa, so I had time, I told myself, to do a little research and find out how I was going to manage this thing. One little white pill a day and some minor lifestyle changes – no problem, I figured. I’d done harder things before.
My sense of relief lasted until I got home and sat down in front of the computer. I mentally flipped a coin and it came up “Wikipedia,” so off I went, typed in “Parkinson’s disease,” and started reading.
“Neurological disorder…progressive…degenerative…incurable…cardinal symptoms…tremor…bradykinesia…akinesia…cogwheel rigidity…balance disturbances…autonomic nervous system…substantia nigra…dopamine deficiency…striatum…executive function…cognition…depression…apathy…digestive disturbances…sexual function…oily skin…keratitis…levodopa…carbidopa…COM-T…MAO-B…rasagiline…selegilene…entacapone…dopamine agonist…dyskinesia…amantadine…artane…dystonia…side effects…compulsive behavior…hallucinations…vomiting…blood-brain barrier…on-off…dose failure…aspiration pneumonia…disorientation…Apokyn…freezing…Lewy bodies…dementia…deep brain stimulation…isolation…fear…loneliness…quality of life…”
I went from web site to web site for hours, scarcely believing what I was reading. I finally stepped away from that session with the computer after about 10 hours, with a myriad of new terms and concepts buzzing my head and a deep sense of unreality. How could this be? What had I done wrong? I was even surer that this must be a mistake – Parkinson’s disease was serious, and except for minor illnesses and middle age, I was healthy. This can’t be right.
I had received direction from the neurologist to “titrate up” (the first but not last time I heard that term) by taking ½ of a 1mg tablet of Azilect each day for a week, and then taking a full tablet every day for four weeks. Then I should call him back and we’d see what’s what. Simple and easy, I thought, and this certainly will show I don’t have this thing.
I didn’t have a clue what to expect, so I took my first ½ tab with a mix of trepidation and anticipation. I half-expected my left hand to just suddenly start working again, and for the whole day after that first medication, I wandered around the house, periodically sitting at the computer and typing a few lines as a test to see if things had changed. No changes; no effect.
The doctor had given me a warning about possible side effects – he said some people were susceptible to disturbances from Azilect, and I should let him know if they were too bad. With that in mind, I took the first dose on a Saturday morning, with the thought that if there were going to be side effects, I’d see them Saturday or Sunday, and would be on top of it by the time work rolled around on Monday. Reasonable, logical, and wrong.
All day Saturday, I felt fine (no changes in what I had begun to think of as “my symptoms,” though). Sunday I repeated the process – still no changes in the hand and arm, but I went to bed feeling just a little out of sorts on Sunday night.
On Monday morning, the alarm went off at the normal time, and I got up out of bed and promptly fell down as the room turned on its side. I had read that dizziness and disorientation were possible side effects, but this wasn’t dizziness – this was a carnival Tilt-a-Whirl ride missing a few bolts in strategic places. I decided to hang out on the bedroom floor for a few minutes and think this through.
I discovered that the disorientation would fade a bit if I kept my head still and moved very slowly. So, looking like Al Gore on a bad day, I made my way to the couch to rest up from the process of getting out of bed. After a few minutes, the dizziness faded somewhat and I was able to eat something. I made a couple of telephone calls – one to my office to let them know I would be working from home, and then to the neurologist to ask, “so, what is THIS nonsense all about?”
He called back later that day, and it was a short conversation:
Me: “I’m very dizzy.”
Doc: “Yes. That’s one of the potential side-effects.”
Me: “I’m sorry, I wasn’t clear. I’m VERY dizzy.”
Doc: “Yes, we discussed this. You may experience some unpleasant side effects at first. They will likely fade over time. It’s important that we determine how well you respond to medication.”
Me: “Dizzy. Very dizzy.”
Doc: “Is there anything else? No? Feel free to call anytime.”
I had started down the path that all PWPs walk at some point: the balancing act between the therapeutic benefits of various treatments and the unavoidable side-effects that, at times, can be worse than the disease. And this was just the first few days of a simple drug challenge to see how I reacted.
Next time – new challenges and a different approach.
© 2011, Corey D. King